Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 10, NWS Wichita, KS

May 19, 2025Reno County, Rice County, Kansas

NWS Wichita, KS issued this tornado warning at May 19, 2025, 12:08 AM CDT for Reno County, Rice County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2025, 12:08 AM CDT (05:08 UTC)
Expired
May 19, 2025, 12:35 AM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.75 in

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

161 
WFUS53 KICT 190508
TORICT
KSC155-159-190600-
/O.NEW.KICT.TO.W.0010.250519T0508Z-250519T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1208 AM CDT Mon May 19 2025

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northwestern Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...

* Until 100 AM CDT.

* At 1207 AM CDT, a confirmed large and extremely dangerous tornado
  was located near Plevna, or 10 miles northeast of Zenith, moving
  northeast at 30 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Sterling around 1230 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3796 9829 3801 9840 3822 9825 3822 9799
      3802 9800
TIME...MOT...LOC 0507Z 209DEG 25KT 3801 9830 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

CUELLAR
3 follow-up statements
900 
WWUS53 KICT 190517
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1217 AM CDT Mon May 19 2025

KSC155-159-190600-
/O.CON.KICT.TO.W.0010.000000T0000Z-250519T0600Z/
Reno KS-Rice KS-
1217 AM CDT Mon May 19 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN RENO AND SOUTHEASTERN RICE COUNTIES...

At 1217 AM CDT, a confirmed large and extremely dangerous tornado was
located 6 miles north of Abbyville, or 7 miles southwest of
Nickerson, moving northeast at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Nickerson around 1225 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3798 9820 3805 9836 3822 9825 3822 9799
      3802 9800
TIME...MOT...LOC 0517Z 232DEG 31KT 3805 9816 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

CUELLAR
607 
WWUS53 KICT 190523
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1223 AM CDT Mon May 19 2025

KSC155-159-190600-
/O.CON.KICT.TO.W.0010.000000T0000Z-250519T0600Z/
Reno KS-Rice KS-
1223 AM CDT Mon May 19 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTH
CENTRAL RENO AND SOUTHEASTERN RICE COUNTIES...

At 1222 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Nickerson, moving northeast at 25
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Nickerson around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3800 9816 3803 9825 3822 9819 3822 9799
      3805 9800
TIME...MOT...LOC 0522Z 229DEG 21KT 3806 9815 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CUELLAR
629 
WWUS53 KICT 190535
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1235 AM CDT Mon May 19 2025

KSC155-159-190545-
/O.CAN.KICT.TO.W.0010.000000T0000Z-250519T0600Z/
Reno KS-Rice KS-
1235 AM CDT Mon May 19 2025

...THE TORNADO WARNING FOR NORTH CENTRAL RENO AND SOUTHEASTERN RICE
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 100 AM CDT for south central
and central Kansas.

&&

LAT...LON 3800 9816 3803 9825 3822 9819 3822 9799
      3805 9800
TIME...MOT...LOC 0534Z 209DEG 25KT 3814 9809 

$$

CUELLAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 12:03 AM CDT, 5 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
  • Quiet weather Tuesday-Wednesday.
  • More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 19, 12:03 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1203 AM CDT Mon May 19 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening, and again
  Monday afternoon-evening.

- Quiet weather Tuesday-Wednesday.

- More active weather possibly as early as Wednesday night, but
  especially late week through early next week.

&&

.DISCUSSION...
Issued at 142 PM CDT Sun May 18 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

A sharpening dryline over western KS/OK amidst increasing large-
scale ascent as a deep upper trough approaches from the west will be
the focus thunderstorm chances and associated severe weather this
afternoon through evening. Combination of strong instability and
vertical shear will support severe thunderstorms capable of all
severe hazards. Timing for the greatest severe threat will be from
generally 5/6pm through midnight/2am.

The first area of storms is beginning to form over northern-eastern
OK and southern KS within a zone of strengthening deep warm/moist
advection on leading edge of richer moisture return. Thinking this
area will continue to expand northeastward into portions of central
and eastern Kansas this afternoon. Primary threat with strongest
activity will be isolated large hail given elevated nature of
parcels.

The 2nd area of storms (and the ones that have the greatest
potential for "higher-end" severe weather) are expected to initiate
further west along and ahead of the dryline over western-southwest
KS and points south later this afternoon into early evening, with
this activity tracking east-northeast thereafter. Long and
cyclonically curved hodographs along with deep layer shear oriented
perpendicular to the dryline supports supercells, capable of large
hail, damaging winds, and tornadoes.

The main question is how far east can these supercells remain near
surface-based (and have an associated tornado risk) due to
widespread clouds inhibiting surface heating further east across
generally the eastern half of Kansas. Latest guidance supports the
greatest risk for tornadoes generally southwest of a line extending
from Russell to Hutchinson to Wellington where convective inhibition
will be weakest and low-level buoyancy the highest. That said, do
not want to discount a conditional tornado threat further east
through the Flint Hills through late evening, as very rich boundary
layer moisture advecting into the area may weaken the cap
sufficiently for tornadoes, especially if supercells can remain
discrete further east amidst an increasing low-level jet and
enlarging low-level hodographs. The overall environment this evening
is volatile, supporting the potential for a few strong tornadoes
(EF2+) across the region.

SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING:

Round two arrives Monday afternoon and persists through the evening,
as a dryline/cold front combo sharpens near the I-135 corridor, and
a deep upper trough approaches from the west. Ample deep layer shear
and instability will once again support the potential for severe
storms. Unlike today, deep layer shear vectors Monday are oriented
more parallel to the dryline/cold front, in addition to more
pronounced upper forcing and mid-level cooling. Consequently, storm
mode may tend to be a bit messier which could limit the overall
potential for higher-end severe weather. However, long and straight
hodographs in conjunction with the strong buoyancy could support
splitting supercells capable of large hail and damaging winds. Could
see a few tornadoes as well, especially with any storms that can
remain at least semi-discrete and tracks to the right of the
hodograph.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Wednesday night, but especially late week into early
next week, as west-northwest flow aloft develops over the region.
This pattern probably would not be as favorable for tornadoes, but
could definitely support periodic bouts of large hail and damaging
winds, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1203 AM CDT Mon May 19 2025

Impacts:

- Brief MVFR/IFR Possible through the overnight hours.
- VFR returns after 14Z.
- TSRA possible again late afternoon and Monday evening, MVFR
possible with any TSRA
- Windy with gusts to 25-30 knts.

Discussion:

Convection across the area has been diminishing over the past few
hours. Upper forcing with the negatively tiled short wave has moved
north of the TAF sites. This should lead to MVFR to VFR conditions
overnight. Persistent gusty winds overnight should prevent fog
diurnal development.

On Monday, Low pressure over the region will slowly begin to push
eastward. Forecast soundings suggest favorable conditions once
across for TSRA during the afternoon and evening hours, mainly
across the eastern 1/2 of the forecast area. Thus have included a
window of VCTS during that time.

Across western areas, including RSL-SLN-GBD winds will become more
northwesterly in the wake of the low on Monday evening. although a
late afternoon shower or storm cannot be ruled out at these
locations with the onset of cold air advection and NW winds.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...ADK/Puma
Hazardous weather outlook, May 18, 9:09 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
909 PM CDT Sun May 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
909 PM CDT Sun May 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms continue to move northeast across Central and South-
central Kansas this evening. Hail up to tennis ball size, damaging
winds to 70 mph and tornadoes will be possible with the stronger
storms. While the greatest tornado threat will be roughly west of a
line extending from Lincoln to Harper counties, a stronger storm as
far east as the Flint Hills through late evening cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms is likely Monday afternoon and
evening, primarily along and east of Interstate 135. The stronger
storms will be capable of golf ball size hail, damaging downburst
winds and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening areawide, and
again Monday afternoon and evening generally along and east of
I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 18, 6:34 PM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             6 WNW Lost Springs      38.60N 97.06W
05/18/2025  E1.00 Inch       Marion             KS   Public

&&

MWM
Local storm report, May 18, 6:47 PM CDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             1 E Salina              38.82N 97.60W
05/18/2025  E1.00 Inch       Saline             KS   Public

            Received via mPING.

&&

ADK
Local storm report, May 18, 6:56 PM CDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 N Salina              38.86N 97.61W
05/18/2025  E1.75 Inch       Saline             KS   Emergency Mngr

            Time and location estimated from radar.

&&

ADK
Local storm report, May 18, 6:58 PM CDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             2 S Salina              38.78N 97.62W
05/18/2025  E1.50 Inch       Saline             KS   Public

&&

MWM
Local storm report, May 18, 8:45 PM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
845 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Funnel Cloud     3 ENE Pawnee Rock       38.29N 98.93W
05/18/2025                   Barton             KS   Trained Spotter

            Looking north, trained spotter reported
            small funnel appearing occasionally, but no
            tornado on ground.

&&

JWK
Local storm report, May 18, 11:47 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1147 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     Tornado          4 N Turon               37.87N 98.44W
05/18/2025                   Reno               KS   NWS Employee

            Off duty NWS Employee reports a very large
            tornado. Radar also shows a very large
            debris signature.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
May 18, 8:37 PM CDTTornado WarningICTBarton23 min
May 18, 9:05 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell40 min
May 18, 9:28 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 18, 11:21 PM CDTTornado Warning Tornado observedConsiderable damage threatICTReno39 min
May 18, 11:50 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatICTReno25 min
May 19, 2:01 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery46 min
May 19, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho46 min
May 19, 2:41 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho, Wilson, Woodson47 min
May 19, 3:29 PM CDTAreal Flood WarningICTAllen4 hr
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLabette, Montgomery61 min
May 19, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho29 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTMarion16 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion31 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningICTGreenwood26 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
May 19, 6:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley48 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.